In our practice, drug-herb interaction is a rare occurrence, and can be avoided by separating the time at which the herbs are taken from prescription drugs by at least one hour. It is best to have a meal in between the dose of pharmaceuticals and herbs. If pharmaceuticals must be taken on an empty stomach, herbs are to be taken after a meal. If pharmaceuticals must be taken with food, herbs are to be taken one hour after meals.
ALL HERBS ARE TO BE STOPPED TWO WEEKS BEFORE ANY SURGERY.
Patients taking anticoagulants including Coumarin/Warfarin, Plavix, Ticlid, etc. must separate herbs from medication by 1 hour or more.
Herbal products that may potentially increase the risk of bleeding or potentiate the effects of coumadin/warfarin therapy include angelica root, arnica flower, anise, asafoetida, bogbean, borage seed oil, bromelain, capsicum, celery, chamomile, clove, fenugreek, feverfew, garlic, ginger, ginkgo, horse chestnut, licorice root, lovage root, meadowsweet, onion, parsley, passionflower herb, poplar, quassia, red clover, rue, sweet clover, turmeric, and willow bark. Products with documented reports of potential interactions include coenzyme Q10, danshen/salvia, devil’s claw, dong quai, ginseng, green tea, papain, and vitamin E.
Potential interactions between alternative therapies and warfarin (Coumadin).
Heck AM, DeWitt BA, Lukes AL. Am J Health Syst Pharm. 2000 Jul 1;57(13):1221-7;
School of Pharmacy and Pharmacal Sciences, Purdue University, Indianapolis, IN, USA. email@example.com
Saint John’s Wort (hypericum) has been documented to have many drug interactions.
St John’s wort (Hypericum perforatum): drug interactions and clinical outcomes.
Br J Clin Pharmacol. 2002 Oct;54(4):349-56.Henderson L, Yue QY, Bergquist C, Gerden B, Arlett P. Pharmacovigilance Group, Medicines Control Agency, UK
A number of clinically significant interactions have been identified with prescribed medicines including warfarin, phenprocoumon, cyclosporin, HIV protease inhibitors, theophylline, digoxin and oral contraceptives resulting in a decrease in concentration or effect of the medicines.